Virginia, 2003Damaging Winds in Virginia, March 23, 2003
March 23, 2003 · NWS AKQ · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 22, 10:00 AM EST, 18 hours 26 minutes earlier.
Area forecast discussion, Mar 22, 10:00 AM EST, 18 hours 26 minutes before
AFDAKQ
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 AM EST SAT MAR 22 2003
VSBY SAT LOOP & SFC OBS (AS WELL AS LOOKING OUT THE WINDOW)
SHWNG BKN DECK OF AC ARND 8K FT ACROSS MOST OF FA THIS AM.
BUFKIT PICKS UP ON THIS AND KEEPS THIS LYR ARND INTO THE AFTRN.
XPCT SOME SCT CU TO DVLP AS WELL. SO WILL UPDATE TO CHANGE
WORDING TO PT SUNNY MOST PLACES. FCSTD MAX TMPS (M60S TO L70S)
SPRTD BY 12Z DATA.
CWF...SEAS HAVE FALLEN BLO 5 FT ACROSS NRN WTRS SO HAVE LWRD
SCA FLAGS.
FCSTID = 44
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Mar 22, 5:15 AM EST, 23 hours 11 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 AM EST SAT MAR 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
25
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
Thunderstorm Wind, Sussex
- When
- March 23, 4:26 AM EST
- Where
- Sussex County, 3 mi W of Wakefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.967, -77.033
Several trees blown down onto Route 460.
Thunderstorm Wind, Colonial Heights (C)
- When
- March 23, 4:40 AM EST
- Where
- Colonial Heights (C) County, Colonial Hgts
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.250, -77.417
Several trees blown down at Southpark Mall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, March 23, 200312 events
- Avalanche in Colorado, March 23, 20031 injured · 1 event
- High Wind in Montana, March 23, 200353 kt wind · 6 events
- High Wind in South Dakota, March 23, 200363 kt wind · 2 events
- Rip Current in American Samoa, March 23 to 28, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 23, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349400, 5349401.